banner
Go Ask Mom

Go Ask Mom

Study: More kids hospitalized for opioid poisonings

Posted November 8
Updated November 9

Hospitals saw a nearly two-fold increase in the number of children admitted for opioid poisonings between 1997 and 2012.

A new study from the Journal of the American Medical Association's JAMA Pediatrics found that older adolescents have the highest rate of hospitalization, but the littlest ones - toddlers and preschoolers - account for the largest percentage increase.

Between 1997 and 2012, more than 13,000 hospitalizations for opioid poisonings in kids ages 1 to 19 were reported. During that time, the number of poisonings in kids ages 1 to 4 increased 205 percent.

These scary numbers are just more evidence of the devastating opioid epidemic in the United States. Prescription opioids such as oxycodone and hydrocodone have been a popular painkiller for years, but some patients have become addicted to the medications and, in some cases, moved on to heroin, another opioid, to satisfy their need for a high.

According to the Centers for Disease Control and Prevention, 78 Americans die from an opioid overdose every day. Overdose deaths from prescription painkillers have quadrupled since 1999.

The JAMA report recommends public health interventions, policy initiatives and consumer-product regulations to reduce the number of kids who are harmed by these drugs.

For now, it's important for parents to know that children are at risk for opioid poisonings and addiction. One report at Pediatrics Consultant 360 tells the story of a 17-year-old who started using oxycodone recreationally after the medication was prescribed for a dental procedure.

So what should parents know? The Pediatrics Consultant report says:

  • Kids are not immune.
  • The most common misused opioids are hydrocodone and oxycodone.
  • Most kids get opioids from sharing and borrowing from family and friends.

Could your teen be abusing opioids? The Teen Rehab Center shares these signs of opioid abuse:

  • Nausea and vomiting
  • Itching
  • Flushed skin
  • Shallow or slow breathing
  • Sedation
  • Analgesia (feeling no pain)
  • Small pupils
  • Slurred speech
  • Constipation
  • Confusion
  • Poor judgment

Teens, the center says, may also seem to be in a "state of euphoria, feeling high and seeming abnormally happy," but those signs of euphoria are quickly replaced by serious symptoms such withdrawal.

If you have opioid medications from past surgeries or procedures long ago, get rid of them. Opioids hanging around in a medicine cabinet or on the counter could be tempting to a teen - or a little one who might think they're just candy.

The N.C. Department of Justice's website has information about pop-up and permanent drop boxes where you can get rid of old medications.

Comments

Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all